Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Flagstaff, AZ

July 28, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2016, 2:17 PM MST for Gila County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 2:17 PM MST (21:17 UTC)
Expired
Jul 28, 2016, 3:00 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS55 KFGZ 282117
SVRFGZ
AZC007-282200-
/O.NEW.KFGZ.SV.W.0014.160728T2117Z-160728T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
217 PM MST THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 216 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR YOUNG...OR 12 MILES SOUTH OF
  FOREST LAKES...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YOUNG.

THIS INCLUDES STATE ROUTE 288 BETWEEN MILE MARKERS 296 AND 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3426 11090 3421 11076 3392 11075 3406 11119
TIME...MOT...LOC 2116Z 025DEG 15KT 3416 11085 

$$

KD
1 follow-up statement
107 
WWUS55 KFGZ 282136
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 28 2016

AZC007-282200-
/O.CON.KFGZ.SV.W.0014.000000T0000Z-160728T2200Z/
GILA AZ-
236 PM MST THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR CENTRAL GILA COUNTY...

AT 234 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED JUST NORTHEAST OF YOUNG...OR 17 MILES SOUTH OF FOREST
LAKES...MOVING SOUTHWEST AT 15 MPH. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
YOUNG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3426 11090 3421 11076 3392 11075 3406 11119
TIME...MOT...LOC 2134Z 025DEG 15KT 3409 11089 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:51 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 9:51 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
951 AM MST THU JUL 28 2016

.SYNOPSIS...Expect another hot day today, with limited shower and
thunderstorm activity. A cooling trend with increased chances for
showers or thunderstorms is forecast for the weekend, lasting
into next week.

&&

.DISCUSSION...
A mostly sunny start to the day in underway across northern AZ
this morning. Expect that widely scattered showers and
thunderstorms will develop as we head into the afternoon hours.
The excessive heat warning continuing for canyon country in far
northern Arizona, and those planning recreation below 4000 ft
should be aware of the dangerously elevated temperatures
anticipated.

&&

.PREV DISCUSSION /415 AM MST/...
Satellite imagery reveals significant MCS activity over the Gulf
of California this morning. This, combined with a deep thermal
low over the Lower Colorado River, will lead to a surge within a
day or two. Strong high pressure over northwestern Arizona will
weaken during the same time frame as low pressure moves into the
Pacific Northwest. This will weaken the cap over our area and
allow for decent return flow that will begin to transport surge
moisture northward over the weekend.

Today will be the last hot day, with cooling temperatures and
increased monsoon activity for the remainder of the seven day
forecast period.

&&

.AVIATION...
For the 18Z Package...Look for mainly VFR conditions over the
next 24 hours. Scattered afternoon thunderstorms over the higher
terrain Flagstaff southeast to the New Mexico border. Elsewhere,
isolated storms. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11
PM MST this evening FOR AZZ005-006.

&&

PUBLIC...KD/Peterson
AVIATION...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
613 AM MST THU JUL 28 2016

AZZ004>018-037>040-290600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
613 AM MST THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON
AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY
ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND
WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS
AFTERNOON.

ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM
COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON
RIM.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE
WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES
AND INCREASING SHOWER AND THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:03 PM MSTSevere Thunderstorm WarningFGZGila28 min
Jul 28, 3:17 PM MSTSpecial Weather StatementFGZYavapai13 min
Jul 28, 3:55 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 28, 4:07 PM MSTSpecial Weather StatementFGZYavapai23 min
Jul 28, 4:16 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 28, 4:38 PM MSTSevere Thunderstorm WarningFGZYavapai37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.